Advice please - oral typhoid vaccine taken whilst on methotrexate!

Does anyone have experience of taking the oral form of the live typhoid vaccine (vivotif tablets) whilst on methotrexate ? I was prescribed this recently by our surgery because they were out of stock of typhoid jabs and we are going to Egypt at the end of May. I took the medication a week and half ago and basically my RA seems to have flared up since. It feels as though my medication isn't working, both my feet and hands are bad and I feel slightly unwell whereas usually it is the occasional finger or toe joint that gives me trouble. I've been on methotrexate injections and plaquenil for nearly 3 years now.

I have since done some research myself and don't think I ought to have been prescribed it in the first place although blame myself partly for not reading up before swallowing the tablets. Does anyone have any information please? I would be grateful as am on the verge of phoning the consultant and asking for an urgent appointment to see if a kenalog injection might help. Thank you.

8 Replies

  • think live vaccines arent recommended??!! typhoid is a live vaccine, your surgery should have checked its interactions

  • I thought live vaccines is a no with MTX Think your gp should know protocol x

  • I could kick myself for taking the tablets in hindsight - I'm usually pretty clued up with such things and should not have trusted the nurse who prescribed them even though she said she had discussed it with the GP. I think I was more concerned about my 7 and 11 year old daughters taking the vaccine safely and momentarily forgot about my own health!

  • No doubt you've thought this through yourself, but I also think you should phone consultant tomorrow even if someone pops up with exact same experience, we each have different medical histories so things could be different for you than a.n.other. It may well be that you need some extra treatment or a week or so off MTX to make sure you don't have a little burst of infection and stop flaring, and also need to check to make sure you are protected for holiday as the vaccine may not have worked properly in you. I wouldn't panic, as our immune systems aren't as useless as the people who are on v high doses of MTX for cancer chemotherapy, and because typhoid is not the worst of the vaccines anyway - but I do think you should do something to check this out. Polly

  • Thank you for your replies, will see if I can beg a few minutes of the consultant's time - or at least ring his PA - not something I relish I can tell you!

  • Well its your GP's job to check this out re safety not yours so stop blaming yourself please! Maybe you are just flaring anyway but your consultant would be the person to contact as it does seem a coincidence and sounds like the vaccine has triggered a flare to me. Good luck. Tilda x

  • Dear Annielou

    Definitely worth getting some medical advice on this. As others have said, you should not be given live vaccines while on methotrexate, and the GP should have been aware of this. If you were unable to get hold of your consultant it might be worth speaking to the GP (it is worth making them aware either way, so that they know for future reference) or perhaps you could call NHS Direct to see what advice they can offer.

    Kind regards


    (NRAS Helpline)

  • Many thanks Victoria, I have made an appointment to see my most trusted GP, the one who first recognised my RA symptoms 3 years ago, on Monday morning, I can't see him earlier as he's part-time. I know the system so well now, I feel my best chance of getting an 'urgent' appointment with the rheumatologist is to phone and be able to say my GP has recommended it. I would just add it was the practice nurse who prescribed the live vaccine so I will be speaking to him about that too on Monday.

You may also like...